Debris Flow, Northwestern San Juan Mountains
- When
- February 6, 12:50 PM MST to 12:55 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A large rock slide covered US Highway 550 about two miles south of Ouray, shutting down the highway for several hours. Melted snow percolating through the mountain may have been responsible for loosening the rocks and boulders.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A large rock slide covered US Highway 550 about two miles south of Ouray, shutting down the highway for several hours. Melted snow percolating through the mountain may have been responsible for loosening the rocks and boulders.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 3:22 AM MST, 9 hours 28 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 322 AM MST THU FEB 6 2003 BROAD CYCLONIC FLOW CONTINUES TO AFFECT THE FORECAST AREA WITH SEVERAL MID/UPR LEVEL DISTURBANCES ROTATING THROUGH THE FLOW. UPSLOPE EVENT TAKING PLACE ACROSS THE FRONT RANGE...WITH MOISTURE BEING TOSSED WEST OF THE DIVIDE. IR SATL IMAGERY SHOWING COOLING CLOUDS TOPS ACROSS THE CENTRAL MOUNTAINS THIS MORNING...WITH LIGHT SNOW BEING SQUEEZED OUT OF WHATEVER INSTABILITY/MOISTURE AVAILABLE. HOWEVER...SNOW NOT AMOUNTING TO MUCH WEST OF DIVIDE. VERY COLD TEMPERATURES AFFECTING THE NORTHERN HIGH VALLEYS AND MOUNTAINS OF COLORADO (KCAG/-10F AT 10Z). PERSISTENT PVA...RESIDUAL SHALLOW MOISTURE AND MARGINAL INSTABILITY WILL CONTINUE THE THREAT OF ISOLD-SCT SNOW SHOWERS ACROSS THE MOUNTAINS THIS AFTERNOON...THOUGH EXPECT COVERAGE AND STRENGTH OF SHOWERS TO BE LESS THAN WEDNESDAY. FOCUS OF CONVECTION WILL BE ALONG THE DIVIDE AND ACROSS THE SAN JUAN MOUNTAINS. SHOWERS WILL DIMINISH AFTER SUNSET WITH CLEARING FROM NORTH TO SOUTH TONIGHT. WAVE DROPPING ACROSS GREAT BASIN WILL BECOME CUT OFF FROM MEAN FLOW AND RETROGRADE TO CALIFORNIA...LEAVING THE FORECAST AREA IN A WEAK/SLPIT FLOW PATTERN FOR FRIDAY. COLD TEMPERATURES WILL CONTINUE TO BE THE MAIN STORY THROUGH FRIDAY WITH SUB-ZERO OVERNIGHT LOWS TONIGHT ACROSS MUCH OF NORTHWEST COLORADO AND IN THE MOUNTAINS. LOWEST TEMP AT KGJT THIS WINTER IS 14F...THIS WILL LIKELY BE BROKEN THIS MORNING OR EARLY FRIDAY MORNING. MODELS BEGIN TO SWEEP CALIFORNIA CUT-OFF LOW EAST SATURDAY... BECOMING ABSORBED BY MEAN FLOW SUNDAY. TIMING DIFFERENCES EXIST WITH AVN/GFS A BIT FASTER WITH PROGRESSION THAN ETA/EC SOLN. WILL LEAN TOWARDS THE SLOWER ETA AT THIS TIME AND WILL INCREASE CLOUDS SOUTH LATE SATURDAY/SATURDAY NIGHT...WITH SLIGHT THREAT OF PRECIP EXTREME SOUTH INTO SUNDAY. DEVELOPING NW FLOW ACROSS THE NORTHERN MTNS COULD CREATE THREAT OF OROGRAPHIC SNOW FOR THE PARK/GORE MOUNTAINS SAT NIGHT/SUNDAY...OTHERWISE MUCH OF FORECAST AREA WILL REMAIN DRY...WITH A GRADUAL MODERATION IN TEMPS THROUGH THE WEEKEND. REMOVED POPS TUESDAY...AS MED RANGE MODELS SHOWING SLOWER SOLN...BUT INTRODUCED THREAT OF PRECIP SOUTHERN ZONES TUES NIGHT/WED IN THE HIGH TERRAIN. NADLER.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-071230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DJN
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354357.